Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS Phoenix, AZ

August 9, 2005La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 4:45 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 4:45 PM MST (23:45 UTC)
Expired
Aug 9, 2005, 5:30 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 092346
FFWPSR
AZC012-013-100130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA   
   THIS INCLUDES THE CITIES OF TONOPAH AND WINTERSBURG
  EAST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 445 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE MARICOPA-LA PAZ COUNTY 
  LINE...AND ALSO IN A LINE EXTENDING FROM 10 MILES SOUTHWEST        
  OF WINTERSBURG TO 5 MILES NORTHEAST OF TONOPAH. 

* RADAR INDICATES THAT...BETWEEN 340 PM AND 440 PM...IN EXCESS OF
  TWO INCHES OF RAIN FELL OVER SEVERAL SMALL BASINS NEAR
  BUCKEYE-SALOME ROAD NEAR THE MARICOPA-LA PAZ COUNTY LINE. VERY
  HEAVY RAIN...IN EXCESS OF 1 INCH DURING THE PAST 30 MINUTES...HAD 
  ALSO OCCURRED WITH A STRONG THUNDERSTORM OVER WINTERSBURG.         
  MOTORISTS ON INTERSTATE 10 FROM WEST OF BUCKEYE TO ABOUT 5 MILES   
  WEST OF THE COUNTY LINE WILL ENCOUNTER PERIODS OF VERY HEAVY RAIN 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3344 11340 3339 11331 3321 11317 3319 11293
      3360 11260 3381 11299 3389 11342 3364 11344

$$

DG
1 follow-up statement
000 
WGUS75 KPSR 100026
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST TUE AUG 9 2005

CAC065-100045-
RIVERSIDE CA-
525 PM MST TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 530 PM MST FOR EASTERN
RIVERSIDE COUNTY...

AT 520 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A COMPLEX SEVERE THUNDERSTORMS PRODUCING VERY HEAVY RAIN
OVER SOUTHERN PORTIONS OF JOSHUA TREE NATIONAL PARK.

EVEN THOUGH MOST OF THE STORMS HAVE MOVED OUT OF THE AREA...RUNOFF
FROM THESE STORMS WILL CONTINUE TO FLOW IN WASHES AND LOW LYING AREAS
ACROSS ROADWAYS. SHOWERS AND THUNDERSTORMS MAY CONTINUE TO REDEVELOP
OVER REMOTE AREAS OF THE PARK AND SURROUNDING AREAS FOR THE NEXT
SEVERAL HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3403 11601 3401 11600 3401 11581 3403 11533
      3405 11531 3406 11522 3404 11504 3357 11548
      3375 11599 3391 11614 3402 11643

$$

MEYERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 3:30 PM MST, 1 hour 15 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST TUE AUG 9 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VERY MOIST AIRMASS OVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND
SOUTH CENTRAL ARIZONA WILL LEAD TO A SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY THROUGH EARLY TONIGHT.  LOCALLY HEAVY
RAINFALL IS POSSIBLE. LITTLE CHANGE IN THE WEATHER PATTERN
THROUGH THIS WEEKEND AS THE MOIST...MONSOONAL AIRMASS WILL RESULT IN
A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL.
&&

.DISCUSSION...
VERY MOIST AND MODERATELY UNSTABLE AIRMASS OVER THE ENTIRE CWA THIS
AFTERNOON.  SCATTERED TO NUMEROUS THUNDERSTORMS ACTIVITY ONGOING
OVER MOST ZONES AS OF 3 PM. MOST ACTIVE CONVECTION AT THIS TIME IS
COURTESY OF A BACKBUILDING MCS CURRENTLY OVER SAN BERNARDINO/MOHAVE
COUNTY...AND QUICKLY BUILDING INTO LA PAZ AND ERN RIVERSIDE COUNTY.
OTHER CONVECTION CURRENTLY FIRING OVER SRN GILA COUNTY...AND ALONG
THE MARICOPA/YAVALPAI COUNTY BORDER.

FOR THE REST OF TONIGHT ELECTED TO GO WITH AREAL COVERAGE WORDING
DUE TO PRESENT ACTIVITY.  FOR MOST ZONES...OVERALL COVERAGE OF
PRECIP WILL BE IN THE 30 TO 50 PERCENT RANGE...EXCEPT OVER THE
PHOENIX METRO AREA WHERE OUTLFLOW COLLISIONS HAVE GENERATED NUMEROUS
CONVECTIVE COMPLEXES.  AREAL COVERAGE IN METRO WILL LIKELY BE AT OF
ABOVE 60 PERCENT. PRIMARY THREAT THIS AFTERNOON AND TONIGHT WILL BE
HEAVY RAINFALL...AS CURRENT TSTMS HAVE BEEN VERY EFFICIENT RAIN
PRODUCERS...WITH SEVERAL FLASH FLOOD WARNINGS ISSUED AS OF 3 PM. DUE
TO THE MODERATE INSTABILITY...CAPE VALUES OF 500 TO 1000
J/KG....ISOLATED WET MICROBURST ACTIVITY WITH DAMAGING WINDS ARE
ALSO POSSIBLE.

NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE 300-250MB UPPER
HIGH WOBBLES OVER WESTERN NM. INTERESTING TO NOTE THAT THE GFS
DEVELOPS WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX (AND
OMEGA BULLSEYE) AND TAKES IT THROUGH THE AREA TOMORROW. AS SUCH THE
MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG...WITH MET
GUIDANCE OF 36 AT THE SAME TIME. AT THIS TIME WILL NOT BUY INTO THIS
SOLUTION COMPLETELY...BUT WILL KEEP HIGHER CHANCE TYPE POPS IN MOST
AREAS FOR TOMORROW EVENING.

FURTHER IN THE EXTENDED...THE MODELS ARE CONSISTENT IN BRINGING A
SIGNIFICANT SHORTWAVE NORTH ALONG THE BAJA COAST ON LATE THURSDAY
THROUGH SATURDAY. DIFFLUENT FLOW COMBINED WITH A 40 TO 50 KT JET AT
300MB COULD LEAD TO SOME SYNOPTIC SCALE LIFT...AND HENCE SOME TSTM
ENHANCEMENT.  OPTED NOT TO RAISE POPS AT THIS TIME BUT DEFINITELY
BEARS WATCHING AS PLENTIFUL MOISTURE REMAINS OVER THE AREA FOR DEEP
CONVECTION.
&&

.AVIATION...
DISCUSSION FOR 00Z TAFS.  NUMEROUS THUNDERSTORMS WILL AFFECT
KPHX/KIWA THROUGH THE EVENING HOURS.  HEAVY RAINFALL...LOW
VISIBILITY AOB 2SM...LOW CIGS...AND STRONG GUSTY WINDS TO 50 MPH
WILL BE POSSIBLE. MORE SCATTERED ACTIVITY WILL OCCUR AT
KYUM/KBLH/KIPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

FOWLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 11 hours before
ZCZC PHXHWOPSR ALL
TTAA00 KPSR DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 9 2005

AZZ020>023-025>028-CAZ031>033-100700-
GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
545 AM MST (545 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND
SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER
DESERTS.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR
THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY
RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE
AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING...

AZZ024-CAZ030-100700-
JOSHUA TREE NATIONAL PARK/JTNP/-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST (600 AM PDT) TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY
ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER-
STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND
WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG
DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING...

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min
Aug 9, 12:23 PM MSTFlash Flood WarningPSRMaricopa67 min
Aug 9, 1:59 PM MSTFlash Flood WarningPSRYuma61 min
Aug 9, 3:24 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 9, 4:03 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Aug 9, 4:04 PM MSTFlash Flood WarningPSRMaricopa, Pinal26 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.